Alert archive / Idaho / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 18, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Jun 28, 2017, 1:54 PM MDT for Blaine County, Minidoka County, Power County, Idaho. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2017, 1:54 PM MDT (19:54 UTC)
- Expired
- Jun 28, 2017, 2:31 PM MDT
- In force
- 37 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Blaine County, ID, Minidoka County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 54 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 2:20 PM MDT | HAIL 1 | 20 Se Craters Of Moon, ID | QUARTER SIZE HAIL ON MINIDOKA TO ARCO ROAD. REPORT FROM THE PUBLIC POSTED ON KMVT CHIEF METEOROLOGIST BRIAN NEUDORFF FACEBOOK PAGE. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 7.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2195 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -129 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
247
WUUS55 KPIH 281954
SVRPIH
IDC013-067-077-282045-
/O.NEW.KPIH.SV.W.0018.170628T1954Z-170628T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
154 PM MDT WED JUN 28 2017
The National Weather Service in Pocatello has issued a
* Severe Thunderstorm Warning for...
East central Blaine County in central Idaho...
Northwestern Power County in southeastern Idaho...
Northeastern Minidoka County in south central Idaho...
* Until 245 PM MDT
* At 153 PM MDT, a severe thunderstorm was located 16 miles south of
Craters Of The Moon or 24 miles east of Carey, moving east at 30
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Coxs Well Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4314 11358 4327 11353 4326 11301 4297 11301
TIME...MOT...LOC 1953Z 285DEG 25KT 4319 11348
HAIL...1.25IN
WIND...60MPH
$$
Hedges1 follow-up statement
629
WWUS55 KPIH 282031
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
231 PM MDT WED JUN 28 2017
IDC013-067-077-282041-
/O.CAN.KPIH.SV.W.0018.000000T0000Z-170628T2045Z/
Blaine ID-Power ID-Minidoka ID-
231 PM MDT WED JUN 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BLAINE...
NORTHWESTERN POWER AND NORTHEASTERN MINIDOKA COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
LAT...LON 4314 11358 4327 11353 4326 11301 4297 11301
TIME...MOT...LOC 2026Z 285DEG 25KT 4312 11313
$$
HedgesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:39 AM MDT, 11 hours 15 minutes earlier.
Area forecast discussion, Jun 28, 2:39 AM MDT, 11 hours 15 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 239 AM MDT Wed Jun 28 2017 .SHORT TERM...Today and Tonight. A few folks are probably waking up to thunder, rain and wind to blow around the garbage cans. As moisture and next wave drops southeast out of Canada into the Northern Rockies, this trend of showers and thunderstorms will remain. Stronger storms will likely initiate later today coming off the central mountains moving into the Snake Plain, with additional strong storms along and east of I-15 into this evening. Gusty winds and hail are possible again along with locally heavy rain. Parameters for isolated severe storms are there again, but perhaps just a tad bit off from yesterday. SPC has the highest potential around Island Park again, but we wouldn't be shocked if a severe storm or two developed elsewhere this afternoon. By tonight, activity will dwindle isolated showers over the central mountains and the Upper Snake Plain and Highlands. Similar to yesterday, outside of thunderstorms the overall pattern is conducive to breezy conditions. Sustained winds of 15-25mph with gusts to 35mph are forecast. We were close to Lake Wind conditions on American Falls Reservoir and we should be just high enough to be over the hump for that, so we are issuing a LAKE WIND ADVISORY for American Falls Reservoir for this afternoon until sunset. Our midweek cooldown continues with 70s/near 80 in the valleys and 50s/60s for the backcountry. Keyes .LONG TERM...Thursday through next Wednesday. As that wave keeps dropping southeast through tomorrow, a few showers and storms are possible around Island Park. Otherwise, it's dry and we will be dry everywhere through Saturday morning. A fast moving storm will kick off isolated storms over the central mountains and Upper Snake Highlands in the afternoon and evening hours. After that, we're back to dry and warmer heading into the Fourth of July. It will be breezy each day into early next week as well. Keyes && .AVIATION...Embedded short-wave feature rotating into the base of a Canadian trough early this morning with attending nocturnal convection advancing through SE Idaho. Numerical models show additional thunderstorm activity sweeping through the CNTRL mountains late this morning and into the Island Park region by around noon with trailing convection firing across the SE mountains later in the afternoon. For now, KSUN may be impacted with the first wave late this morning with KIDA and KDIJ this afternoon and early evening. Main impact here will be gusty outflow winds with thunderstorms near terminals with perhaps a slight chance of temporary MVFR VIS/CIG restrictions if a cell happens to pass directly over the terminal. Huston && .FIRE WEATHER...A low pressure trough will sweep through the region today along with an ill defined surface front and scattered thunderstorms. The thunderstorms are expected to impact primarily the CNTRL and NE mountains early today and then perhaps the SE mountains later this afternoon. Gusty winds are expected throughout SE Idaho this afternoon however the only place with low enough humidity to support a Red Flag is zone 425 (Shoshone area). We will also highlight the gusty winds in the remaining zones. Temperatures bottom out Thursday and begin to warm through the weekend and early next week as a ridge of high pressure builds over the region. One passing system may bring a threat of thunderstorms and breezy conditions to SE Idaho Saturday afternoon/eve otherwise mostly dry conditions should prevail. Huston && .HYDROLOGY...Additional light to moderate precipitation from yesterday and today as well as very warm temperatures from yesterday will help keep flows elevated if not slightly increasing by tomorrow. However, cooler temperatures today and tomorrow will help decrease flows by Friday and Saturday. For those areas with remaining high elevation snow, which is the Central Mountains, Big Lost and the Tetons, they will see increase flows next week after a return of very warm temperatures this weekend into next week. Wyatt && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 9 PM MDT this evening for IDZ425. Lake Wind Advisory from 1 PM this afternoon to 9 PM MDT this evening for IDZ021. &&
In the hours before
Special weather statement, Jun 28, 12:57 PM MDT, 57 minutes before
Special Weather Statement National Weather Service Pocatello ID 1257 PM MDT WED JUN 28 2017 IDZ017-031-281945- Big and Little Wood River Region ID-Eastern Magic Valley ID- 1257 PM MDT WED JUN 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BLAINE...NORTHEASTERN LINCOLN AND NORTHEASTERN MINIDOKA COUNTIES UNTIL 145 PM MDT... At 1257 PM MDT, Doppler radar was tracking a strong thunderstorm near Carey, moving east at 25 mph. Dime size hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Carey and Craters Of The Moon. LAT...LON 4313 11406 4331 11406 4335 11348 4308 11349 TIME...MOT...LOC 1857Z 271DEG 20KT 4323 11396 Hedges
Special weather statement, Jun 28, 1:17 PM MDT, 37 minutes before
Special Weather Statement National Weather Service Pocatello ID 117 PM MDT WED JUN 28 2017 IDZ023-025-282000- Caribou Highlands ID-Wasatch Mountains/Idaho Portion ID- 117 PM MDT WED JUN 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARIBOU...NORTHERN FRANKLIN AND NORTHERN BEAR LAKE COUNTIES UNTIL 200 PM MDT... At 116 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles northeast of Thatcher or 12 miles south of Soda Springs, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Georgetown, Georgetown Summit and Clear Creek Ranger Station. LAT...LON 4241 11166 4257 11158 4263 11109 4240 11108 TIME...MOT...LOC 1916Z 266DEG 21KT 4248 11156 Hedges
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 2:52 AM MDT | Red Flag Warning | PIH | Blaine, Butte, Jerome, Lincoln, Minidoka, Power | 11 hr |
| Jun 28, 2:59 AM MDT | Lake Wind Advisory | PIH | 18 hr | |
| Jun 28, 8:46 AM MDT | River Flood Warning | PIH | Custer | 4 days |
| Jun 28, 12:57 PM MDT | Special Weather Statement | PIH | Blaine | 48 min |
| Jun 28, 1:17 PM MDT | Special Weather Statement | PIH | Bear Lake | 43 min |
| Jun 28, 1:28 PM MDT | River Flood Advisory | PIH | Bonneville, Jefferson, Madison | 50 hr |
| Jun 28, 2:09 PM MDT | Special Weather Statement | PIH | Bear Lake | 51 min |
| Jun 28, 2:57 PM MDT | Special Weather Statement | PIH | Bingham | 48 min |
| Jun 28, 3:52 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Blaine, Power | 38 min |
| Jun 28, 4:24 PM MDT | Special Weather Statement | PIH | Caribou | 51 min |
| Jun 28, 4:27 PM MDT | Special Weather Statement | PIH | Fremont | 48 min |
| Jun 28, 4:31 PM MDT | Special Weather Statement | PIH | Bear Lake | 44 min |
| Jun 28, 5:08 PM MDT | Special Weather Statement | PIH | Bingham | 37 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.